Medical Surgical Magnesium Mg+ #1

Question

A client is receiving an intravenous (IV) magnesium infusion to correct a serum level of 1.4 mEq/L. For which assessment finding should the nurse immediately stop the infusion?

Answers

  1. Diarrhea
    • Rationale:

      This answer is not correct because while diarrhea is a side effect of magnesium, this finding would not cause the nurse to immediately stop the infusion as this is not potentially life threatening.

  2. Absent patellar reflex
    • Rationale:

      This answer is correct because the loss of patellar reflex is the first warning of impending toxicity. If magnesium is given further after the loss of the patellar reflex, respiratory paralysis could occur, followed by an alteration in cardiac conduction, and eventual cardiac arrest.

  3. Increase in blood pressure
    • Rationale:

      This answer is not correct because magnesium is known to decrease blood pressure. While the nurse should continue monitoring the client’s blood pressure, it is not necessary to immediately stop the infusion as a result of increased blood pressure.

  4. Premature ventricular contractions
    • Rationale:

      This answer is not correct because magnesium is often administered to treat premature ventricular contractions (PVCs). While this finding warrants further evaluation, it is not necessary to immediately stop the infusion based on this data.

Overview

Hypomagnesemia is serum magnesium concentration that is less than 1.8 mg/dL. An absent patellar reflex is indicative of magnesium toxicity; therefore, this finding causes the nurse to immediately stop the infusion and report findings to the healthcare provider.

Explanation

Learning Outcomes

Low magnesium is typically caused by either decreased absorption of magnesium in the gastrointestinal tract or increased excretion of magnesium in the urine. The nurse is responsible for monitoring the client during an IV magnesium infusion for complications, including symptoms indicative of complications or adverse reactions. An absent patellar reflex is indicative of magnesium toxicity; therefore, this finding causes the nurse to immediately stop the infusion and report findings to the healthcare provider.

Test Taking Tip

Consider each choice and ask yourself if the finding is indicative of a potentially life-threatening complication to answer this question correctly.

Video Rationale